Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 26, 2021Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 26, 2021, 4:45 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 4:45 PM CDT (21:45 UTC)
Expired
Aug 26, 2021, 5:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 25 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS83 KGLD 262145
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
345 PM MDT Thu Aug 26 2021

COZ091-092-KSZ001-002-013-027-262245-
Kit Carson County CO-Cheyenne County CO-Rawlins KS-Wallace KS-
Sherman KS-Cheyenne KS-
345 PM MDT Thu Aug 26 2021

...Brief Landspout Tornadoes Possible...

At 344 PM MDT/444 PM CDT/, conditions continue to be favorable for 
the development of landspout tornadoes in and close to the Kansas 
and Colorado border area. However, at this time it is unknown which 
if any storm would produce a landspout. Any landspouts which develop 
are expected to pose a limited threat.

Locations impacted include...
Goodland, St. Francis, Cheyenne Wells, Kanorado, Ruleton, Bird City
and Weskan.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4000 10180 4000 10129 3870 10200 3870 10205
      3862 10205 3861 10255

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 26, 3:58 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 26, 3:58 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
258 PM MDT Thu Aug 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 1230 PM MDT Thu Aug 26 2021

Through Tonight: SW flow aloft will continue to strengthen over
the central Rockies.. as broad troughing /cyclonic flow/ aloft
expands eastward from the Pacific Coast to the Intermountain
West.. yielding a somewhat deeper lee cyclone (compared to
yesterday) in eastern CO. 18Z surface observations and
radar/satellite data indicate that the lee cyclone is centered
somewhere invof the Lincoln and Kit Carson/Cheyenne county
border.. with an inverted surface trough extending northeastward
to St. Francis, KS and Trenton, NE.

This feature (the inverted sfc trough) will likely serve as a
focus for convective development around peak heating (21-22Z)..
probably in Kit Carson/Yuma counties CO or Sherman/Cheyenne
counties, KS.. where convective inhibition is weakest. With
steering flow from the WSW-SW.. updrafts should generally track
toward the ENE/NE (roughly along and north of a line from Goodland
to Oberlin).

Additional convection.. developing along portions of the Colorado
Front Range and Palmer Divide.. may progress ENE-NE into eastern
CO and far northwest KS late this afternoon and evening.

Effective deep layer shear this afternoon will vary considerably
from north to south.. ranging from 30-40 knots near the KS/NE
border to 20-25 knots invof I-70. A north-south gradient in
instability will also exist.. with MLCAPE values ranging from
250-750 J/kg in the south to 750-1500 J/kg in the north. With the
above in mind, the probability of updraft organization (and large
hail) will increase with northern extent, particularly along/north
of Highway 36. With steep low/mid-level lapse rates and strong
(1200-1600 J/kg) DCAPE.. damaging winds are possible in
association with any updrafts capable of producing lightning.

Fri-Fri night: With little change in the synoptic pattern.. expect
sensible weather conditions similar to previous days.

.LONG TERM...(Saturday through Thursday)
Issued at 245 PM MDT Thu Aug 26 2021

At the beginning of the long-term period, the CWA is underneath the
front part of an upper air trough yielding a southwesterly flow
aloft. During Saturday evening, long term models show a shortwave
trough passing over the CWA as the trough moves eastward with the
ECMWF showing quicker progression than the GFS. Going into Sunday,
the GFS has the trough over the Northern Plains region while the
ECMWF has it entering the Great Lakes region. Both long term models
do show an upper air ridge trailing the trough with flow turning
westerly during the day and a shortwave disturbance passing over the
CWA as well as a tropical cyclone making landfall on the Gulf coast
on Sunday evening. On Monday, the upper air ridge moves over the
central CONUS which looks to be between the trough in the east and a
new trough building in the Pacific Northwest. This trough-ridge-
trough pattern continues going into Tuesday though long term models
do show some different scenarios. The GFS shows the flow aloft
turning northwesterly as the front part of ridge moves over the CWA
by Tuesday evening. The ECMWF begins with a northwesterly flow
aloft in the morning before the flow returns to westerly by the
evening as the trough to the west moves eastward a bit and
squeezes the central ridge. Model guidance differences continue on
Wednesday as the ECMWF has the front part of the western reaching
the CWA late in the evening turning the flow more west-
southwesterly. As another possibility, the GFS shows the western
trough- central ridge-eastern trough pattern staying in place
throughout Wednesday. The GFS shows some eastward movement in the
western trough by Thursday evening which changes the flow west-
southwesterly while an upper air high develops in northern TX. A
similar upper air pattern is seen in the ECMWF albeit the trough
is a little more east than that shown in the GFS. Due to the
amount of discrepancies seen between long term models, the
situation will be monitored to see if better agreement comes about
in future runs.

At the surface, the CWA looks to begin with chances for
precipitation before seeing a brief dry period and then end with
more chances for precipitation. Saturday afternoon and evening
sees chances for showers and thunderstorms associated with the
upper air disturbance for areas along and east of the CO border
with these chances increasing going eastward. On Sunday, a cold
front is expected to pass through the CWA (with passage timing
still remaining uncertain) which will help give the CWA chances
for showers and thunderstorms ahead of it. Monday and Tuesday
expect to be dry due to the upper air ridging pattern. Wednesday
sees chances for precipitation throughout the CWA as 800mb
moisture is ushered in from the south along with a surface low
setting up in eastern CO. Chances for precipitation are also seen
on Thursday with a possible surface trough settling into eastern
CO. As for fire weather concerns, Tuesday afternoon looks to have
forecasted minimum RH as low as 17% of areas west of the CO
border. Maximum wind gusts in these areas continue to be the
limiting factor being at or below 20 mph. This situation will
monitored in case changes are seen in future model runs.

The Tri-State area should see high temperatures on Saturday between
the upper 80s and middle 90s. On Sunday, daytime highs cool to the
middle to upper 80s with a cold front passage followed by Monday's
highs being in the lower 90s. Tuesday's highs expect to be in the
middle 90s, Wednesday's highs stay in the lower to middle 90s, and
Thursday's highs range between the upper 80s to lower 90s. Tri-State
area overnight lows for Saturday through Monday expect to be between
the upper 50s and upper 60s with Tuesday seeing overnight lows in
the lower to upper 60s. Overnight lows for remainder of the long
term period look to be in the upper 50s to middle 60s range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Aug 26 2021

VFR conditions are anticipated to prevail through the TAF period.
A late afternoon/evening thunderstorm cannot be ruled out at
either terminal.. with the relative best chance between 22-03Z.
Extreme turbulence and abrupt changes in wind speed/direction can
be expected invof any storms. Confidence in storm development and
location is low enough to preclude explicit mention with the 18Z
TAF issuance. Initially SSE-SE winds will become southerly this
afternoon.. increasing to 12-18 knots with occasional gusts up to
25 knots. Winds will weaken AOA sunset this evening.. possibly
becoming light/variable overnight. Winds are anticipated to shift
to the WSW-SW and increase to 10-15 knots near the end of the TAF
period.. late Friday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...076
AVIATION...VINCENT
Hazardous weather outlook, Aug 26, 3:15 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
215 PM MDT Thu Aug 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
215 PM MDT Thu Aug 26 2021 /315 PM CDT Thu Aug 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms are possible this afternoon, mainly
west of Highway 83 between 3 PM and 9 PM MDT. The primary hazards
are wind gusts up to 70 mph and hail up to one inch in diameter.

Elevated to Near Critical fire weather conditions are anticipated
this afternoon, mainly south of Interstate 70 in western Kansas.
Outdoor burning is highly discouraged.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are possible during the afternoon
hours on Monday, Tuesday, and Wednesday, mainly in eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, Aug 26, 2:33 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
133 PM MDT Thu Aug 26 2021

COZ091-092-262030-
Kit Carson County CO-Cheyenne County CO-
133 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 230 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Seibert, moving east at 20 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Kit
Carson County and northwestern Cheyenne County Counties in east
central Colorado.

This includes Interstate 70 in Colorado between mile markers 400 and
420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10316 3922 10315 3937 10260 3899 10258
      3886 10316
TIME...MOT...LOC 1932Z 249DEG 16KT 3913 10296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Aug 26, 3:20 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
220 PM MDT Thu Aug 26 2021

COZ091-092-262115-
Kit Carson County CO-Cheyenne County CO-
220 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Cheyenne and
southwestern Kit Carson Counties in east central Colorado through 315
PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 25 miles south of Flagler, moving east at 15
mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Kit
Carson County and western Cheyenne County Counties in east central
Colorado, including the following locations... Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 415 and
421.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 10316 3932 10258 3880 10256 3864 10317
TIME...MOT...LOC 2019Z 252DEG 13KT 3893 10308

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Aug 26, 4:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FUNNEL CLOUD     4 S SEIBERT             39.24N 102.88W
08/26/2021                   KIT CARSON         CO   911 CALL CENTER

            BURLINGTON COUNTY DISPATCH RELAYED THAT LAW
            ENFORCEMENT OBSERVED A LANDSPOUT ROUGHLY 4
            MILES SOUTH OF I-70 BETWEEN 2:45 AND 2:50 PM
            MDT.

&&

VINCENT
Special weather statement, Aug 26, 4:16 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Thu Aug 26 2021

COZ091-KSZ001-002-013-262145-
Kit Carson County CO-Rawlins KS-Sherman KS-Cheyenne KS-
316 PM MDT Thu Aug 26 2021

...Brief Landspout Tornadoes Possible...

At 315 PM MDT/415 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to the Kansas and
Colorado border area. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bird City, McDonald and
Wheeler.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3913 10174 3913 10207 3956 10207 3958 10205
      3959 10205 4000 10170 4000 10121

024
Special weather statement, Aug 26, 4:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM MDT Thu Aug 26 2021

COZ091-092-KSZ001-002-013-027-262245-
Kit Carson County CO-Cheyenne County CO-Rawlins KS-Wallace KS-
Sherman KS-Cheyenne KS-
345 PM MDT Thu Aug 26 2021

...Brief Landspout Tornadoes Possible...

At 344 PM MDT/444 PM CDT/, conditions continue to be favorable for
the development of landspout tornadoes in and close to the Kansas
and Colorado border area. However, at this time it is unknown which
if any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.

Locations impacted include...
Goodland, St. Francis, Cheyenne Wells, Kanorado, Ruleton, Bird City
and Weskan.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4000 10180 4000 10129 3870 10200 3870 10205
      3862 10205 3861 10255

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:00 PM CDTSpecial Weather StatementGLDLogan30 min
Aug 25, 7:17 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita43 min
Aug 25, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Sherman, Thomas, Wallace63 min
Aug 25, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDThomas34 min
Aug 25, 9:38 PM CDTSpecial Weather StatementGLDThomas37 min
Aug 25, 9:53 PM CDTSpecial Weather StatementGLDSheridan37 min
Aug 25, 10:21 PM CDTSpecial Weather StatementGLDSheridan24 min
Aug 25, 10:43 PM CDTSpecial Weather StatementGLDDecatur32 min
Aug 25, 11:16 PM CDTSpecial Weather StatementGLDDecatur29 min
Aug 25, 11:45 PM CDTSpecial Weather StatementGLDNorton30 min
Aug 26, 4:16 PM CDTSpecial Weather StatementGLDCheyenne, Sherman29 min
Aug 26, 5:41 PM CDTSpecial Weather StatementGLDRawlins34 min
Aug 26, 6:06 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas39 min
Aug 26, 6:07 PM CDTSpecial Weather StatementGLDWallace23 min
Aug 26, 6:16 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDSherman, Thomas, Wallace44 min
Aug 26, 6:28 PM CDTSpecial Weather StatementGLDSherman32 min
Aug 26, 6:35 PM CDTSpecial Weather StatementGLDCheyenne40 min
Aug 26, 2:33 PM CDTSpecial Weather StatementGLDKit Carson57 min
Aug 26, 3:20 PM CDTSpecial Weather StatementGLDCheyenne, Kit Carson55 min
Aug 26, 4:12 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson63 min
Aug 26, 5:05 PM CDTSevere Thunderstorm WarningGLDKit Carson48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.